Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Have rashes, nausea, vomiting, fatigue, loss of appetite after taking steroid. Is it mast cell disorder.

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 554 Questions
Hello, I have been ill for 8 months with an undiagnosed illness. It started with a month long dose of steroids. After withdrawing I became very ill with nausea, vomiting, fatigue, loss of appetite and major stomach pain and upset. I lost 20 lbs and my appetite has never been the same. I'm sick in some fashion everyday and am very distraught.

I have been going over everything that has happened and can only come up with a couple of answers. I believe the steroids stirred something up that is now not under control any longer. I feel that it may be a mast cell disorder. I have always had rashes on my face and have never been able to wash it or put my face in the shower because of the heat. The rashes are on my t zone and my face flushes easily as well as my nose and tends to swell up at times.

I have also had a very strange thing happen to me since 5. At least once per week ill wake up out of bed with my throat closed. I know that when I take calcium before bed it happens but I think there are other triggers I don't know about. When I drink wine my face gets red but I will have a rash for a week. I have had to go to the dermatologist to get a shot because it won't calm down.

My stomach is only happy when I take zantac at 3-400 mgs per day. If I discontinue, I become very ill with the symptoms above. I am seeing an immunologist soon and I hope I can get some relief as I'm now feeling like I have ptsd over this. I know my current drs think this is gerd, but I don't think it would be this severe. I also do not taste any acid. Thank you!!

I am also allergic to sulpha which gives me hives. Thank you!
Posted Fri, 15 Nov 2013 in Asthma and Allergy
Answered by Dr. Satyadeo Choubey 7 hours later
Brief Answer:
go for proton pump inhibitor instead of zantac

Detailed Answer:
Thanks for your query.
You must have been started on steroid due to some specific reason. You must have mentioned the disease for which steroid was indicated.
Now steroid is only tapered as per the protocol. IF it is abruptly stopped leads to different manifestations including profound BP lowering.
It is usual to have stomach related symptom with steroid. and if it is not controlled with antihistaminics like zantac, better opt for proton pump inhibitors like pantoprazole once or twice daily before meal. And this is my strong recommendation here, ask your physician for the same.

Waiting for your follow up...
Best wishes
Above answer was peer-reviewed by
Follow-up: Have rashes, nausea, vomiting, fatigue, loss of appetite after taking steroid. Is it mast cell disorder. 9 minutes later
Yes, I was started on Florinef for low blood pressure but did not like the side effects. The dose was 20 mcgs a generic. A week after stopping I became very ill but all of my endocrine tests show normal. So adrenal insufficiency is not suspected. I am now on zantac twice per day and take aciphex every other day. I am having another endoscopy done in two weeks as I am still in a lot of pain in the upper epigastric area after 8 months. This does not seem normal.
Answered by Dr. Satyadeo Choubey 7 minutes later
Brief Answer:
Continue aciphex 20 mg once or twice daily.

Detailed Answer:
Thanks for follow up,
I think aciphex should be taken 20 mg daily and if required may be taken twice daily. Zantac can be stopped.

Thanks and regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor